Learn Clinical nursing from scratch
Before this: Nursing fundamentals
1What clinical nursing asks of you
Clinical nursing applies the fundamentals to patients with real illnesses: after surgery, with heart failure, diabetes, sepsis or a stroke. The core skill is to recognise a problem early, respond safely and reassess.
Patients rarely become very ill without warning. Hours before a cardiac arrest there are often changes in breathing rate, pulse, blood pressure or alertness. Early warning scores such as NEWS2 exist to catch them.
Three tools from the fundamentals return in almost every case:
- The ABCDE approach: Airway, Breathing, Circulation, Disability, Exposure.
- The early warning score: 5–6 needs an urgent review, 7 or more an emergency response.
- SBAR for handover and escalation: Situation, Background, Assessment, Recommendation.
Most questions add one more layer: you need to recognise the pattern of a specific condition and know the first safe nursing action for it.
Self-check What does SBAR stand for?
- Signs, Background, Action, Result
- Situation, Background, Assessment, Recommendation
- Situation, Breathing, Airway, Reassessment
- Symptoms, Blood pressure, Airway, Response
Answer: Situation, Background, Assessment, Recommendation. SBAR structures a handover so the listener hears the problem, the context, your findings and what you need. The other options mix in ABCDE words that do not belong to SBAR.
2Patterns of deterioration
Shock and bleeding. In early blood loss the heart rate rises first; blood pressure falls later. Fast pulse, cool pale skin, low urine output and a soaked dressing after surgery suggest haemorrhage.
Sepsis is a life-threatening response to infection: fever or low temperature, fast breathing, fast pulse, low blood pressure and new confusion. The Sepsis Six are given within an hour:
- Give oxygen to reach the target saturation.
- Take blood cultures, then give intravenous antibiotics.
- Give intravenous fluids.
- Measure lactate (a sign of poor tissue perfusion) and monitor urine output.
Oxygen targets. Most acutely ill adults: SpO₂ 94–98%. Patients at risk of CO₂ retention, such as some people with COPD: 88–92%.
Hypoglycaemia (blood glucose below 4 mmol/L) causes sweating, shaking, palpitations and confusion. If the patient is conscious and can swallow, give 15–20 g of fast-acting carbohydrate and recheck after 10–15 minutes. If not, glucagon or intravenous glucose is used.
Heart failure. A weight gain of about 2 kg in a few days means fluid retention. Pink, frothy sputum with crackles in both lungs means acute pulmonary oedema; sit the patient upright.
Stroke. Sudden facial drooping, arm weakness or speech problems (FAST) need emergency care. Nothing is given by mouth until a swallow screen is passed, because of the risk of aspiration.
Self-check A conscious patient with diabetes has a blood glucose of 3.1 mmol/L and can swallow safely. What is the first step?
- Give 15–20 g of fast-acting carbohydrate and recheck in 10–15 minutes
- Give intramuscular glucagon straight away
- Give the next dose of insulin with a meal
- Recheck the glucose in an hour before acting
Answer: Give 15–20 g of fast-acting carbohydrate and recheck in 10–15 minutes. A patient who can swallow is treated by mouth with fast-acting glucose. Glucagon is for patients who cannot swallow; giving insulin would lower the glucose further.
3Fluids, electrolytes and medicines
Normal plasma potassium is about 3.5–5.0 mmol/L and sodium about 135–145 mmol/L.
- Vomiting, diarrhoea and loop diuretics such as furosemide cause low potassium, with weakness and arrhythmias.
- High potassium can stop the heart. A classic ECG sign is tall, peaked T waves. Intravenous calcium gluconate protects the heart within minutes; insulin with glucose shifts potassium into the cells.
- Low sodium causes confusion, headache and, when severe, seizures.
Many deteriorations come from medicines. Learn these patterns:
- Opioids: drowsiness, slow breathing and pinpoint pupils. Naloxone reverses them, but its effect may wear off before the opioid’s.
- Warfarin: bleeding with a high INR; vitamin K reverses it.
- Digoxin toxicity: nausea, a slow pulse and yellow-tinged vision.
- ACE inhibitors: a persistent dry cough.
- Heparin: a sudden fall in platelets after about 5–10 days suggests heparin-induced thrombocytopenia.
Blood transfusion. The most important check is the patient’s identity against the blood unit at the bedside. If a reaction starts (fever, rigors, breathlessness, low blood pressure), stop the transfusion, keep the line open with saline and call for help.
Self-check Which ECG change is classically linked to severe hyperkalaemia?
- A normal ECG in every case
- A prolonged PR interval only
- Flat T waves with U waves
- Tall, peaked T waves
Answer: Tall, peaked T waves. High potassium gives tall, peaked T waves and can lead to dangerous arrhythmias. Flat T waves with U waves are the pattern of the opposite problem, low potassium.
4From pattern to action
For every case question, use the same sequence:
- Collect the clues: vital signs, symptoms, recent surgery, medicines and blood results.
- Match them to a pattern, such as bleeding, sepsis, opioid toxicity or fluid overload.
- Choose the first safe action within nursing practice: stop a harmful drug or transfusion, position the patient, give oxygen, check glucose.
- Escalate with SBAR, and give prescribed or protocol treatment such as naloxone or antibiotics.
- Monitor the response and record it. Ask what could happen next, and watch for it.
5A worked example
Follow the sequence. Try to say the next step before you open it.
Worked exampleThe day after surgery, a patient using a morphine pump (PCA) is hard to wake. Respiratory rate 8/min, SpO₂ 89%, pupils pinpoint, blood pressure 115/70 mmHg. What is happening, and what do you do?
1Drowsiness, a respiratory rate of 8/min, low saturation and pinpoint pupils, in a patient receiving morphine.
2This is the classic picture of opioid toxicity with respiratory depression. The slow breathing is the danger: it causes the low oxygen.
3Stop the PCA. Try to wake the patient, open the airway and give oxygen. Call for help straight away.
4Give naloxone as prescribed or per the local protocol, and report with SBAR: “Post-op patient on morphine PCA, RR 8, SpO₂ 89%, pinpoint pupils. I suspect opioid toxicity and have given naloxone. Please review now.”
5Naloxone acts for a shorter time than morphine, so the patient can become drowsy again. Keep checking sedation and breathing closely.
Answer Opioid toxicity: stop the opioid, support airway and breathing, give naloxone as prescribed, escalate with SBAR and keep monitoring for re-sedation.
6Common mistakes
- Waiting for the blood pressure to fall before acting in bleeding or sepsis. A rising heart rate and breathing rate come first.
- Slowing a transfusion when a reaction starts. The correct action is to stop it.
- Treating hypoglycaemia with chocolate. Its fat slows sugar absorption; use fast-acting glucose.
- Giving food or tablets by mouth to a stroke patient before a swallow screen.
- Stopping monitoring after naloxone. The opioid can outlast it.
- Aiming for 94–98% in every patient. Some people with COPD have a target of 88–92%.
Self-check A few minutes into a blood transfusion, the patient develops fever, rigors and back pain. What do you do first?
- Finish the unit quickly so the reaction ends sooner
- Give paracetamol and continue the transfusion
- Slow the transfusion and recheck in 15 minutes
- Stop the transfusion and call for help, keeping the line open with saline
Answer: Stop the transfusion and call for help, keeping the line open with saline. These signs suggest a serious transfusion reaction, so no more blood should enter. Slowing it still gives more of the blood that causes the reaction.
7How exam questions look
- Easy (key terms and facts): signs, terms and targets. Typical symptoms of hypoglycaemia, what melaena means, the usual target saturation, what SBAR stands for.
- Medium (applying the concepts): linking signs to a cause and an action. A weight gain in heart failure, an ACE inhibitor cough, the Sepsis Six, care of a chest drain.
- Hard (cases and analysis): an acutely ill patient. You recognise patterns such as a falling GCS with a dilated pupil, a silent chest in asthma or anaphylaxis during a transfusion, and choose the priority.
For hard questions, decide what will harm the patient soonest. Remove the cause, support ABCDE, escalate and monitor.
Learn it step by step in the appLearn it step by step in the app